Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 169, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 12, 1998, 3:01 PM EDT for Beaufort County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 1998, 3:01 PM EDT (19:01 UTC)
- Expired
- Aug 12, 1998, 3:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1879 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
986 WUUS1 KCHS 121906 SVRCHS SCC013-121945- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 301 PM EDT WED AUG 12 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEAUFORT COUNTY IN SOUTH CAROLINA * UNTIL 345 PM EDT * AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF BEAUFORT ... MOVING EAST AT 25 MPH. THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SIMENSKY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:40 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 12, 12:40 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1240 PM EDT WED AUG 12 1998 MODELS APPEAR IN FAIRLY GOOD AGREEMENT ON MOVEMENT OF SFC FRONT WITH BOTH ETA AND NGM HALTING ITS PROGRESS S OF MYR THUR AROUND 12Z. SEEMS REASONABLE GIVEN CURRENT POSITION OF FRONT. WILL KEEP WINDS S TO SW BECOMING VARIABLE TONIGHT IN CWF WITH BOUNDARY VERY CLOSE. WITH BOUNDARY NEARBY AND S/W ENERGY TO PERIODICALLY MOVE ALONG IT PRODUCING RIPPLES...WILL GO WITH ATLEAST CHC POPS THROUGH FRI. PREFER GOOD CHC POP FOR THU WITH S/W ENERGY TO MOVE THROUGH NEAR 18Z. WITH CONSIDERABLE CLOUDINESS EXPECTED THRU THE PERIOD WILL CUT MOS MAX TEMPS A CAT. FOR CWF...AS STATED ABOVE WILL BASE FCST ON MODELS WHICH STALL THE FRONT OUT OVER OR JUST SLIGHTLY N OF COASTAL WATERS. THIS WILL RESULT IN LIGHT S TO SW TO VARIABLE FLOW OVER REGION. SOUTH COAST /CHS-NBC/ .TONIGHT...PARTLY CLOUDY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. LOW FROM THE MIDDLE 70S INLAND TO THE LOWER 80S COAST. LIGHT AND VARIABLE WIND. CHANCE OF RAIN 30 PERCENT. .THURSDAY...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH IN THE MIDDLE 80S. SOUTHEAST WIND 5 TO 10 MPH. .THURSDAY NIGHT...MOSTLY CLOUDY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. LOW 75 TO 80. CHANCE OF RAIN 40 PERCENT. .FRIDAY...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH IN THE MIDDLE 80S. CCF CHS APRT 77/87/76/86 3545 CHS CITYT 82/86/80/85 SAV APRT 75/87/74/87 4545 .CHS...NONE. SIMENSKY
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:14 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.